Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 360, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2018, 9:54 PM CDT for 5 counties in Kansas. It was in force for 51 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2018, 9:54 PM CDT (02:54 UTC)
- Expired
- Jul 29, 2018, 10:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 80.0 mph
Counties Grant County, KS, Hamilton County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 10:00 PM CDT | TSTM WND GST 80 | 2 Wnw Johnson City, KS | |
| Jul 29, 10:00 PM CDT | HAIL 1.25 | 2 Wnw Johnson City, KS | |
| Jul 29, 10:00 PM CDT | HAIL 1.75 | Manter, KS | PHOTOGRAPH WAS RECEIVED VIA SOCIAL MEDIA. |
| Jul 29, 10:00 PM CDT | HAIL 2.5 | Manter, KS | BROADCAST MEDIA TWITTER POSTED PICTURE THAT VIEWER SENT OF TENNIS BALL HAIL IN MANTER. |
| Jul 29, 10:25 PM CDT | TSTM WND GST 65 | Richfield, KS | CORRECTS PREVIOUS TSTM WND GST REPORT FROM RICHFIELD. |
| Jul 29, 10:38 PM CDT | HAIL 1.75 | 10 Nnw Feterita, KS | GOLF BALL SIZE HAIL REPORTED. |
| Jul 29, 10:42 PM CDT | HAIL 1.25 | 9 Nw Feterita, KS | HALF DOLLAR SIZE HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 8:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
952
WUUS53 KDDC 300254
SVRDDC
KSC067-075-129-187-189-300345-
/O.NEW.KDDC.SV.W.0360.180730T0254Z-180730T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
954 PM CDT SUN JUL 29 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Morton County in southwestern Kansas...
Southwestern Hamilton County in southwestern Kansas...
Southwestern Grant County in southwestern Kansas...
Stanton County in southwestern Kansas...
Stevens County in southwestern Kansas...
* Until 1045 PM CDT/945 PM MDT/.
* At 953 PM CDT/853 PM MDT/, a severe thunderstorm was located 3
miles east of Manter, moving southeast at 50 mph. This replaces
the previous warning for Hamilton and Stanton counties.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and tennis ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Hugoton, Elkhart, Johnson City, Rolla, Manter, Richfield,
Wilburton, The Saunders Elevator, Big Bow and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3782 10204 3795 10175 3733 10122 3700 10108
3699 10204
TIME...MOT...LOC 0253Z 333DEG 48KT 3751 10182
HAIL...2.50IN
WIND...80MPH
$$
JJOHNSON1 follow-up statement
141
WWUS53 KDDC 300312
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1012 PM CDT SUN JUL 29 2018
KSC075-300321-
/O.CAN.KDDC.SV.W.0360.000000T0000Z-180730T0345Z/
Hamilton KS-
1012 PM CDT SUN JUL 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAMILTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.
LAT...LON 3772 10203 3773 10156 3733 10122 3700 10108
3699 10204
TIME...MOT...LOC 0311Z 333DEG 48KT 3728 10168
$$
KSC067-129-187-189-300345-
/O.CON.KDDC.SV.W.0360.000000T0000Z-180730T0345Z/
Morton KS-Grant KS-Stanton KS-Stevens KS-
1012 PM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR MORTON...SOUTHWESTERN GRANT...STANTON AND STEVENS COUNTIES...
At 1011 PM CDT, a severe thunderstorm was located 6 miles east of
Richfield, moving southeast at 55 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and tennis ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Hugoton, Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton,
Big Bow, Feterita and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3772 10203 3773 10156 3733 10122 3700 10108
3699 10204
TIME...MOT...LOC 0311Z 333DEG 48KT 3728 10168
HAIL...2.50IN
WIND...80MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:13 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 29, 6:13 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 613 PM CDT Sun Jul 29 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Monday) Issued at 316 PM CDT Sun Jul 29 2018 Another round of storms is expected again tonight as a shortwave glides around the Upper level high centered over the Desert Southwest. A few of these storms will be capable of becoming severe. Heavy rain will also accompany these storms leading to flooding in some places. The main part of this disturbance looks to move out of the area by tomorrow morning, however, a few scattered showers will be possible during the morning and early afternoon hours. Skies look to become mostly cloudy tonight and continue through tomorrow morning. Decreased cloudiness is then expected tomorrow afternoon. Winds will generally be from an easterly direction tonight shifting to more of a northeasterly direction tomorrow. As for temperatures, lows tonight look to range from around 60 degrees across west central Kansas to upper 60s across south central Kansas. Highs tomorrow only look to reach to around 80 degrees due to the prolonged cloud cover. .LONG TERM...(Monday night through Sunday) Issued at 316 PM CDT Sun Jul 29 2018 A drier weather pattern is in store for much of the long term forecast as upper level ridging builds over the western United States and troughing in the east. The only exception to this will be across far western Kansas later this week where convection that develops across eastern Colorado could ooze into the area. Winds will generally be from a southerly direction through this time frame as lee troughing develops across eastern Colorado. As for temperatures, highs look to reach into the 80s through Wednesday with low 90s returning later this week into the weekend. Lows will generally fall into the 50s Monday night with 60s through mid week. Lows in the 70s will then be possible across south central Kansas later this week with mid to upper 60s elsewhere. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 612 PM CDT Sun Jul 29 2018 VFR conditions will prevail at all TAF sites through late this evening. Thunderstorms are then expected to spread southeast across western Kansas overnight, potentially affecting all TAF sites with periods of MVFR/IFR conditions through early Monday morning. Otherwise, expect predominately VFR conditions to return mid/late Monday morning. East-northeast winds 10 to 20kt will persist across southwest and central Kansas through Monday afternoon as surface high pressure shifts slowly southward across the Northern Plains. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 80 58 84 / 70 40 0 0 GCK 62 79 56 83 / 70 40 0 0 EHA 62 80 58 84 / 70 40 0 10 LBL 65 80 58 85 / 60 40 0 0 HYS 61 77 58 83 / 60 40 0 0 P28 67 83 61 86 / 60 40 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...JJohnson
Hazardous weather outlook, Jul 29, 3:47 AM CDT, 18 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 347 AM CDT Sun Jul 29 2018 KSZ030-031-043>046-061>066-074>081-084>090-300900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 347 AM CDT Sun Jul 29 2018 /247 AM MDT Sun Jul 29 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible early tonight across western Kansas, mainly west of highway 83. Hail up to half dollar size, wind gusts of 70 mph, and very heavy rainfall will be the main hazards. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms will be possible early Monday. Severe weather is not anticipated but frequent lightning and brief moderate to heavy rainfall will be possible. Days 2-7 Hazards ---------------- * Monday - Lightning: Limited risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening and tonight, mainly between 7 pm and midnight. Rainfall reports are also encouraged. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:13 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 47 min |
| Jul 29, 10:05 PM CDT | Special Weather Statement | DDC | Finney | 40 min |
| Jul 29, 10:36 PM CDT | Special Weather Statement | DDC | Comanche | 39 min |
| Jul 29, 10:38 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 37 min |
| Jul 29, 10:43 PM CDT | Special Weather Statement | DDC | Haskell | 47 min |
| Jul 29, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 42 min |
| Jul 29, 11:04 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Jul 30, 12:46 AM CDT | Areal Flood Warning | DDC | Grant, Hamilton, Morton, Stanton, Stevens | 7 hr |
| Jul 30, 10:33 AM CDT | Special Weather Statement | DDC | Stafford | 42 min |
| Jul 30, 1:15 PM CDT | Special Weather Statement | DDC | Kiowa | 45 min |
| Jul 30, 5:10 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 65 min |
| Jul 30, 5:55 PM CDT | Special Weather Statement | DDC | Stafford | 65 min |
| Jul 30, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Pratt, Stafford | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.